Anesthesiology/Lidocaine/benzocaine

Advertisement


Question
Around a month ago I used some lidocaine topical spray on my penis it didn't seem to work  with numbing so tried benzocaine since then I've had a loss off sensation in my penis and testicles. I'm not sure what this could be the problem, there isn't another way I could of damaged anything so the only reason I can think is the topical benzocaine could this cause the loss of sensation for so long? Also if it can will it return to normal?

Answer
The medications you referenced  should not cause prolonged numbness, numbness after one month indicates that there is damage to the sensory nerves. This is likely to resolve over time on its own however, it depends on the kind of damage done as to whether you can expect a full recovery.
Nerves regenerate slowly after damages and so it can take up to a full year.
Best wishes
Dr Russell

Anesthesiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Rex Russell

Expertise

Any question dealing with general anesthesia issues. With particular emphasis on regional anesthesia.

Experience

I am a board certified anesthesiologist, graduated from residency in 2004 from Johns Hopkins Hospital. I have since worked as an anesthesiologist first in the Air Force for three years and then most recently in Texas in Private Practice.

Organizations
Texas Medical Association Texas society of Anesthesiologists American Society of Anesthesiologists

Education/Credentials
BS, BYU MD, U of Texas, Galveston Intern-St. Joe's Hospital, Phx, AZ Internal Medicine Residency-Johns Hopkins Hospital, Baltimore, MD

©2016 About.com. All rights reserved.